Bishop score

Obstetrics

Also known as: Bishop-Score · Zervix-Score nach Bishop · Bishop skoru · Bishop score (cervical ripeness before induction of labour)

What it is for

The Bishop score (Bishop 1964) rates how favourable ('ripe') the cervix is before induction of labour, from a vaginal examination of five features; total 0–13.

Classification

CategoryDescription
Dilationclosed 0; 1–2 cm 1; 3–4 cm 2; 5 cm or more 3.
Effacement0–30 % 0; 40–50 % 1; 60–70 % 2; 80 % or more 3.
Station of the presenting part (cm relative to the ischial spines)−3: 0; −2: 1; −1 or 0: 2; +1 or +2: 3.
Consistencyfirm 0; medium (moderately firm) 1; soft 2.
Position of the cervixposterior 0; mid-position 1; anterior 2.
Interpretationa higher total means a more favourable cervix. There is no single universal cut-off: low totals (often 5 or less) describe an unfavourable cervix, high totals (often 8 or more) a favourable one.
Modified versionsmodified Bishop scores (e.g. Burnett 1966) replace effacement with cervical length or add other items; their totals are not interchangeable with the original.

Source

Pelvic scoring for elective induction

Obstet Gynecol 1964;24:266–268 (Bishop EH)

PMID: 14199536

Edition
Bishop 1964 (original five-item score); modified versions exist
Checked on

Open the original source →

Summary of the published classification in our own words. Not a substitute for the original publication.

A question about this classification?

Medelix answers clinical questions from guidelines and studies – every statement with its source.

← All classifications